Alert archive / Hawaii / Wind Advisories in 2020

Wind Advisory 22, NWS Honolulu, HI

December 26, 20204 counties in Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 26, 2020, 1:50 PM HST for 4 counties in Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2020, 1:50 PM HST (23:50 UTC)
Expired
Dec 27, 2020, 2:09 AM HST
In force
12 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 11.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2020-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2020-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 753 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
127 kt
0-1 km storm-relative helicity
753 m²/s²
0-3 km storm-relative helicity
815 m²/s²
Significant tornado parameter
1.0
Supercell composite
19.3

Open this sounding in Storm Lab

The text

As transmitted.

411 
WWHW70 PHFO 262350
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
150 PM HST Sat Dec 26 2020

...WIND ADVISORY IN EFFECT TO 6 AM HST SUNDAY FOR PORTIONS OF 
KAUAI OAHU MAUI MOLOKAI AND KAHOOLAWE...

.A surge of trade winds are expected this afternoon through this
evening and will be capable of producing localized gusts of over
50 mph. Winds are expected to decrease late tonight into Sunday
morning, but will remain breezy.

HIZ002>013-016>020-271300-
/O.NEW.PHFO.WI.Y.0022.201226T2350Z-201227T1600Z/
Kauai Windward-Kauai Leeward-Kauai Mountains-Oahu South Shore-
Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Central Oahu-
Waianae Mountains-Molokai Windward-Molokai Leeward-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, 
Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, 
Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
Makakilo, Kalaupapa, Kaunakakai, Wailuku, Lahaina, Kaanapali, 
Kahului, Haiku, Makawao, and Hana
150 PM HST Sat Dec 26 2020

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...

* WHAT...East winds 20 to 35 mph with localized gusts over 50 
  mph.

* WHERE...Portions of Kahoolawe, Kauai, Maui, Molokai and Oahu.

* WHEN...Until 6 AM HST Sunday.

* IMPACTS...Winds this strong are capable of downing tents or
  other temporary structures, as well as downing trees and causing
  power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$

Kino
2 follow-up statements
932 
WWHW70 PHFO 270110
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
310 PM HST Sat Dec 26 2020

...WIND ADVISORY IN EFFECT TO 6 AM HST SUNDAY FOR PORTIONS OF
KAUAI OAHU MAUI MOLOKAI LANAI KAHOOLAWE AND THE BIG ISLAND...

.A surge of trade winds are expected to continue through this 
evening and will be capable of producing localized gusts of 50 
mph. Winds are expected to decrease late tonight into Sunday 
morning, but will remain breezy.

HIZ014-015-025-026-271415-
/O.EXA.PHFO.WI.Y.0022.000000T0000Z-201227T1600Z/
Lanai Makai-Lanai Mauka-Big Island North and East-Kohala-
Including the cities of Manele, Lanai City, Hilo, Volcano, 
Honokaa, Kamuela, and Waikoloa
310 PM HST Sat Dec 26 2020

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...

* WHAT...Northeast winds 15 to 35 mph with localized gusts of 50 
  mph.

* WHERE...Portions of Lanai and the Big Island Hawaii.

* WHEN...Until 6 AM HST Sunday.

* IMPACTS...Winds this strong are capable of downing tents or 
  other temporary structures, as well as downing trees and 
  causing power outages.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$

HIZ002>013-016>020-271415-
/O.CON.PHFO.WI.Y.0022.000000T0000Z-201227T1600Z/
Kauai Windward-Kauai Leeward-Kauai Mountains-Oahu South Shore-
Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Central Oahu-
Waianae Mountains-Molokai Windward-Molokai Leeward-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, 
Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, 
Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
Makakilo, Kalaupapa, Kaunakakai, Wailuku, Lahaina, Kaanapali, 
Kahului, Haiku, Makawao, and Hana
310 PM HST Sat Dec 26 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

* WHAT...East winds 20 to 35 mph with localized gusts of 50 mph.

* WHERE...Portions of Kahoolawe, Kauai, Maui, Molokai and Oahu 
  Hawaii.

* WHEN...Until 6 AM HST Sunday.

* IMPACTS...Winds this strong are capable of downing tents or 
  other temporary structures, as well as downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$
120 
WWHW70 PHFO 271209
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
209 AM HST Sun Dec 27 2020

HIZ002>020-025-026-271315-
/O.CAN.PHFO.WI.Y.0022.000000T0000Z-201227T1600Z/
Kauai Windward-Kauai Leeward-Kauai Mountains-Oahu South Shore-
Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Central Oahu-
Waianae Mountains-Molokai Windward-Molokai Leeward-Lanai Makai-
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-
Maui Central Valley-Windward Haleakala-Big Island North and East-
Kohala-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, 
Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, 
Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
Makakilo, Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, 
Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Hilo, Volcano,
Honokaa, Kamuela, and Waikoloa
209 AM HST Sun Dec 27 2020

...WIND ADVISORY IS CANCELLED...

Strong gusty trade winds will weaken and veer towards the east 
southeast direction through the morning hours. Therefore the Wind
Advisory has been cancelled.

$$

RCB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 26, 9:58 AM HST, 3 hours 52 minutes earlier.

Area forecast discussion, Dec 26, 9:58 AM HST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
958 AM HST Sat Dec 26 2020

.SYNOPSIS...
A stationary front will linger near the islands for one more day
today with drier conditions expected statewide Sunday through
Wednesday. The current breezy trades will ease and shift around
to the east-southeast Sunday night through the middle of next
week, with some VOG possibly lifting northward into the smaller
islands, most likely Tuesday and Wednesday. Trade winds should
return Thursday and become breezy on New Years Day.

&&

.DISCUSSION...
A stationary front, over the islands continues to produce clouds
and showers over the western half of the state this morning. For
rest of the day today, this trend will continue with frequent
showers over parts of Kauai and Oahu. These showers will generally
trend down this evening as some drier air moves in. Trade winds
will also ramp up this evening and could become strong and gusty
for a few hours. Over the eastern half of the state, showers will
be on the increase later today over Maui County, and this evening
into tonight for the Big Island as moisture increases. An upper
level low dropping south, could produce some brief downpours over
a few areas on windward Big Island tonight.

By Sunday, the front should be dissipated and we should see much
drier weather return across the state. The one exception could be
the Kona slopes of the Big Island, where lingering moisture and
instability will be capable of producing some brief downpours
during the afternoon. Otherwise, we should see moderate to locally
breezy trades with a few isolated showers.

For the first half of next week, a front passing well north of
the state will cause the trade winds to weaken and gradually veer
toward the southeast. With the winds veering toward the
southeast, we could potentially see some VOG light northward
toward the smaller islands around Tuesday or Wednesday. The
weather for the most part will be mostly dry, with a few isolated
windward and mountain showers.

&&

.AVIATION...
A weakening stationary front continues to produce widespread MVFR
and localized IFR conditions in clouds and SHRA over Kauai, Oahu,
and Molokai this morning, and an upper level trough passing
overhead is triggering thunderstorms just 50 miles to the
northeast of the Molokai along the front. AIRMET Sierra for
mountain obscuration remains in effect for these islands and will
likely stay in place through the day as the front moves little. A
drier trade wind flow will produce isolated MVFR conditions on
windward portions of Maui and the Big Island today. Tonight, the
upper trough will leave behind a compact upper low that will drift
just east of the Big Island. Expect shower activity along the
front to diminish, though MVFR conditions will likely persist
along windward slopes from Molokai to Kauai. A small area of
moisture in the trade wind flow will graze the Big Island
overnight, increasing chances for MVFR conditions on windward
slopes.

Trade winds are increasing, especially along and north of the
front, as high pressure passes north of the islands. Stronger
winds will produce tempo moderate low level turbulence over and
south through west of mountain ranges, and AIRMET Tango has been
posted. The passing upper level disturbance will also produce
tempo moderate turbulence aloft between FL250-350 across most
islands today, then move near the Big Island tonight.

&&

.MARINE...
An eastward tracking high far north of the area will produce
fresh to locally strong trade winds this weekend. As a result,
a Small Craft Advisory (SCA) is posted for all coastal waters
through tonight. Choppy surf along east facing shores may approach
High Surf Advisory levels tonight into Sunday morning, before
tapering off early next week.

The current northwest swell continues to trend downward, with a small,
reinforcement from the same direction expected late Sunday. This
will be followed by a more significant, advisory-level northwest
swell Monday night. A larger northwest swell is forecast to arrive
on Tuesday and peak on Tuesday night or early Wednesday. Surf
from this larger swell should produce warning level surf along
most north and west facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 AM HST Sunday for all Hawaiian
waters-

&&

DISCUSSION...Kino
AVIATION...Wroe
MARINE...Foster

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 1:50 PM HSTGale WarningHFO12 hr

Nearby

Wind Advisories in Hawaii, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.